dc.contributor.authorLin, Jingxia
dc.contributor.authorPeck, Jeeyoung
dc.identifier.citationLin, J., & Peck, J. (2016). Classification of Mandarin Chinese simple adjectives : a scale-based analysis of their quantitative denotations. Language and Linguistics, 17(6), 827-855.en_US
dc.description.abstractThis work provides an analysis of the quantitative denotations of simple adjectives (base adjectival forms) in Mandarin Chinese following recent analyses of the ‘scale structure’ associated with English adjectives. Against a widely accepted assumption that simple adjectives unitarily denote an unbounded property, we assume that the property of boundedness in adjectives is situated in the notion of gradability, and identify a group of simple adjectives that are actually bounded. We further provide a finer-grained classification of Chinese simple adjectives based on the different scale structures associated with individual adjectives: non-scale adjectives, open-scale adjectives, lower-closed-scale adjectives, upper-closed-scale adjectives and totally-closed-scale adjectives. Each type is linguistically distinguishable in natural Chinese data. Our classification provides a unified account of the distinctive syntactic and semantic characteristics of individual adjectives that cannot be explained by previous studies. This study also demonstrates a cross-linguistic and cross-categorical application of the scale-structure-based analysis.en_US
dc.format.extent29 p.en_US
dc.relation.ispartofseriesLanguage and Linguisticsen_US
dc.rights© 2016 The Author(s) (published by SAGE Publications). This is the author created version of a work that has been peer reviewed and accepted for publication by Language and Linguistics, The Author(s) (published by SAGE Publications). It incorporates referee’s comments but changes resulting from the publishing process, such as copyediting, structural formatting, may not be reflected in this document. The published version is available at: [http://dx.doi.org/10.1177/1606822X16649845].en_US
dc.subjectMandarin Chineseen_US
dc.subjectQuantitative Denotationsen_US
dc.titleClassification of Mandarin Chinese simple adjectives : a scale-based analysis of their quantitative denotationsen_US
dc.typeJournal Article
dc.contributor.schoolSchool of Humanities and Social Sciencesen_US
dc.description.versionAccepted versionen_US

Files in this item


This item appears in the following Collection(s)

Show simple item record